Hail, Manistee
- When
- April 7, 5:00 PM EST
- Where
- Manistee County, 0.35 mi SSW of Arcadia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.495, -86.232
A warm front pushed north into southern lower Michigan on the 7th. Thunderstorms developed north of the warm front, and some of them produced marginally large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A warm front pushed north into southern lower Michigan on the 7th. Thunderstorms developed north of the warm front, and some of them produced marginally large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 7, 3:28 PM EST, 1 hour 32 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
428 PM EDT Tue Apr 7 2020
.NEAR TERM...(Through Wednesday)
Issued at 424 PM EDT Tue Apr 7 2020
Low pressure area over WI this afternoon will continue to move east.
A warm front associated with the low stretched from C WI to S MI
with 50F+ dewpoints south of it. Elevated convection fired around
noon north of the warm front over N WI at the nose of a 40kt 850mb
jet and in some pretty good enhanced upper jet dynamics. Question
for the afternoon and evening is where will convection develop over
MI.
Easterly flow over Lake Huron and Ontario was slowing the push of
warm air and moisture with the warm front. The warm front looks like
it may make it into C MI this evening before the surface low moves
through. Out ahead, BUFKIT soundings were showing marginal
instability from CAD to HTL with skinny CAPE values of 500-700J/kg
on the high res models. Best instability will be farther south along
and south of the warm front. However, descent shear exists
especially in the low levels and enhanced lift with the upper jet
dynamics/850mb jet could help some convection to fire along/south of
M-55 in the early evening hours. Slight chances of some hail or
gusty winds but thinking attm is that severe weather will remain
south of the region.
Rain chances end overnight with the passage of the low. Cooling and
low level moisture could lead to some fog through daybreak.
&&
.SHORT TERM...(Wednesday night through Friday)
Issued at 424 PM EDT Tue Apr 7 2020
High Impact Weather Potential: Minimal. May not be very nice but
significant impacts not anticipated.
Pattern Synopsis/Forecast: Very pronounced split flow pattern across
western North America...with the two flow branches merging over the
central High Plains with the Great Lakes under the influence of the
northern branch of this reconstituted flow regime. Southern branch
of the split is dominated by a "becoming more but not quite yet cut
off" low off the California coast...still "attached" to the northern
branch by an elongated PV filament that extends into Minnesota/
northwest Wisconsin/western Upper Michigan and is helping force
upstream precipitation development this afternoon. Jet streak
emerging from the Gulf of Alaska is helping consolidate a negative
PV anomaly across the prairie provinces with height falls spreading
into the northern High Plains and upper Midwest. Low amplitude
anticyclonic subtropical jet axis extends up into the Ohio Valley.
Broad area of surface low pressure extends across Alberta/
Saskatchewan/Manitoba and southward into the Plains and upper
Midwest. Low pressure wave over southern Minnesota along a frontal
boundary that extends southeast into far southern Lower...with 60+F
dew points on the warm side of this front.
The upper low dropping south along the California coast will
eventually become truly cut off...while the northern branch buckles
with the jet energy coming in from upstream. Associated height falls
will push a cold front across Michigan Wednesday...with the core of
the upper level energy crossing the upper Great Lakes Thursday with
a pretty impressive sub-515dm 500mb low north of Lake Superior.
Combination of this feature and upper low current retrograding
across Atlantic Canada will realign a long wave trough axis across
eastern North America. Bulk of the dynamic energy will probably be
east of Michigan Thursday though there is a secondary jet streak
that looks to dive south of Michigan. Cold cyclonic flow will
prevail across Michigan Thursday/Friday before it relaxes its grip
by Friday night.
Primary Forecast Concerns: Expect that there will be ongoing
precipitation at least across northern Lower at the start of the
short term forecast period Wednesday night...mostly post-frontal and
with the best QPF potential concentrated over northeast Lower. This
initial push of precipitation should be mostly east of Lower
Michigan during the early morning hours of Thursday. Increasing
cyclonic flow then begins to wrap colder air and moisture back
across northern Michigan Thursday...which should set the stage of a
good bit of instability shower activity with precipitation more
likely of the frozen (snow/graupel) variety given the convective
nature of the precipitation. Background wind will be gusty as it is
Thursday (upwards of 30mph with stronger gusts downwind of the Great
lakes...but some of the showers will likely be accompanied by
stronger wind gusts on top of that. Overall looks like a pretty raw
day for Thursday with highs most areas stuck in the 30s with lower
40s more probable south of an APN-HTL line with downsloping
northwest winds. Will continue to see snow showers into Thursday
night as the coldest of the air arrives (850mb temperatures in the
-10C vicinity by Friday morning)...trajectories may become a more
anticyclonic overnight which may result in a diminishing trend in
coverage into Friday. There is another short wave trough coming
in from the north Friday that may cross eastern Lake Superior and
drop into the forecast area...does appear that there is an
overall drying trend both in a relative and absolute sense but
can't rule out some lingering higher based snow showers Friday
morning but will allow for a more optimistic trend for the
afternoon. Winds still expected to be gusty from the northwest
Friday but are expected to diminish by evening.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 424 PM EDT Tue Apr 7 2020
High Impact Weather Potential: Watching potential for a spring storm
system in the Sunday-Monday time frame...maybe.
Hemispheric three wave pattern will support eastern North American
long wave trough to continue to retrograde as short wave energy
continues to pour into the backside of this trough over western
North America. These height falls look to eventually scoop up what
remains of the southern branch cut off low and swing it northeast
from the southern Plains Sunday. Exactly how this evolves has big
implications of weather potential for early next week...and anytime
you have tight baroclinicity and an overlying disturbance there are
lots of ways this can play out. For the time being Saturday more
than likely ends up being dry...but with increasing warm advection
the threat for precipitation goes up especially by Sunday. Eventual
evolution of this system will also have a big say in precipitation
type across the upper Lakes including the possibility of
accumulating snow. But the consensus forecast...which usually goes
nuts with precipitation chances in the out periods of the
forecast...is mind-bogglingly quiescent for Monday right now. Will
play nice in the sandbox for now (in other words what you read above
will not be adequately conveyed in the forecasts) and see where
later forecast trends drag us.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 120 PM EDT Tue Apr 7 2020
...IFR ceilings possible overnight...
Showers will cross the entire area through late evening with the
possibility of some thunder mainly near KMBL and southern areas.
Ceilings will drop to MVFR later this afternoon and could become
IFR overnight as fog develops behind the showers. Improvement is
expected Wednesday after daybreak.
&&
.MARINE...
Issued at 424 PM EDT Tue Apr 7 2020
Main concern for marine interests will be increasing winds
starting Wednesday night and continuing probably into Friday
though the strongest winds will be Thursday and Thursday night.
Widespread small craft conditions expected...and some gale
possible especially on Lake Michigan (where a Gale Watch has been
posted for most nearshore zone) and possibly from the Straits to
Presque Isle Light nearshore zone on Lake Huron as well as on
parts of Whitefish Bay.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...GALE WATCH from Thursday morning through Friday morning for
LMZ323-342-344>346.
LS...NONE.
&&
NEAR TERM...KF
SHORT TERM...JPB
LONG TERM...JPB
AVIATION...KF
MARINE...JPBHazardous Weather Outlook National Weather Service Gaylord MI 436 PM EDT Tue Apr 7 2020 MIZ016>018-020>036-041-042-086>088-095>099-081100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 436 PM EDT Tue Apr 7 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. There is a chance for thunderstorms mainly south of M-72 in northern Lower Michigan late this afternoon and evening. A few storms may contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-081100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 436 PM EDT Tue Apr 7 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force winds are possible Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
538 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 1 NE WILDWOOD 44.43N 86.15W
04/07/2020 E0.75 INCH MANISTEE MI SPOTTER
SPOTTER REPORT FROM SE SIDE OF BEAR LAKE ALONG US-31
&&
BAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
559 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL ONEKAMA 44.37N 86.20W
04/07/2020 M0.50 INCH MANISTEE MI PUBLIC
&&The NCL Michigan radar (KAPX), 128 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889988, 889993, 889989, 889990, 889995, 889991, 889996.